Hail, Cass
- When
- January 10, 8:05 AM CST
- Where
- Cass County, 0.69 mi S of Atlanta Muni Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.090, -94.200
Nickel to quarter sized hail covered the ground southwest of Atlanta, Texas.
A vigorous upper level low pressure system moved out of the Texas Hill Country and into Central Texas during the morning hours of January 10th. Very cold temperatures aloft resulted in steep temperature lapse rates across the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A vigorous upper level low pressure system moved out of the Texas Hill Country and into Central Texas during the morning hours of January 10th. Very cold temperatures aloft resulted in steep temperature lapse rates across the region. As storms developed, some of these storms produced large hail across portions of Northeast Texas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 10, 5:15 AM CST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SHREVEPORT LA 515 AM CST TUE JAN 10 2012 .DISCUSSION... THIS MORNING A SURFACE LOW WAS CENTERED OVER S9SOUTHWEST LOUISIANA AND SOUTHEAST TEXAS WITH A NEARLY STATIONARY FRONTAL BOUNDARY REACHING OFF TO THE NORTHEAST FROM ITS CENTER INTO CENTRAL MISSISSIPPI AND NORTHERN ALABAMA. A COLD FRONT TRAILED SOUTH FROM THE LOW INTO THE GULF OF MEXICO SOUTH OF KLCH...WHILE A SURFACE TROUGH REACHED TO THE NORTHWEST ACROSS EAST AND NORTH CENTRAL TEXAS. THE UPPER LOW WAS CENTERED OVER NORTH TEXAS JUST SOUTHWEST OF THE DALLAS/FT WORTH METROPLEX. SHOWERS AND THUNDERSTORMS WERE OCCURRING ACROSS THE FRONTAL BOUNDARIES AND THE SURFACE LOW TO THE SOUTH AND UP ACROSS EAST AND NORTHEAST TEXAS...EXTREME NORTHWEST LOUISIANA AND INTO SOUTHWEST ARKANSAS AND SOUTHEAST OKLAHOMA WITH THE SURFACE TROUGH AND AROUND THE BACK SIDE OF THE UPPER LOW AND COMMA HEAD IN THE DIVERGENCE AREA UPPER JET NEAR THE RED RIVER. THE RAIN AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND MOVE WITH THE SURFACE LOW AND FRONTAL BOUNDARIES AS THEY LIFT OFF TO THE NORTHEAST CROSSING THE MISSISSIPPI RIVER BY LATE THIS AFTERNOON AND INTO THE OVERNIGHT HOURS...AND FOLLOWED BY THE UPPER LOW AFTER MIDNIGHT OVER THE DELTA REGION OF NORTHEAST LOUISIANA. HAVE DROPPED THE FLASH FLOOD WATCH FOR THE AREA FROM DEEP EAST TEXAS ACROSS LOWER PARTS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...EVEN THOUGH THERE WILL BE AN ADDITIONAL ONE TO TWO INCHES OVER PARTS OF LOUISIANA. ANOTHER COLD FRONT WILL BE MOVING INTO THE FOUR STATE REGION OVERNIGHT WEDNESDAY BUT WILL HAVE THIS SYSTEM COMING THROUGH DRY WITH HIGH PRESSURE BUILDING IN BEHIND IT...RETURNING FREEZING TEMPERATURES FOR THE LAT HALF OF THE WORK WEEK. WILL DEVIATE FROM MODEL TEMPERATURES OF GFS FOR THE WEEKEND AND BLEND BETWEEN THE ECMWF AND GFS NUMBERS. WILL ALSO KEEP WEATHER DRY UNTIL SUNDAY NIGHT WHEN RAIN CHANCES RETURN. /06/ && .AVIATION... LIFR/IFR CIGS/VSBY WITH FG/BR/DZ TO CONTINUE THROUGH 18Z...WITH PRECIPITATION FORECAST TO GRADUALLY DECREASE AFTER 11/00Z. CEILINGS TO REMAIN ACROSS AREA TERMINALS WITH SOME IMPROVEMENT POSSIBLE AFTER 11/06Z. OTHERWISE...WEST TO NORTHWEST WINDS 10 KNOTS TO PREVAIL ACROSS AREA TERMINALS THROUGH THE FORECAST PERIOD. /05/ && .PRELIMINARY POINT TEMPS/POPS... SHV 58 42 62 37 50 / 80 30 0 0 0 MLU 66 45 60 39 52 / 100 30 10 0 0 DEQ 51 37 57 29 45 / 100 40 0 0 0 TXK 54 40 58 33 47 / 90 30 0 0 0 ELD 60 43 57 35 47 / 100 40 10 0 0 TYR 49 38 63 33 48 / 80 20 0 0 0 GGG 52 39 63 35 49 / 80 20 0 0 0 LFK 56 40 66 38 51 / 50 20 0 0 0 && .SHV WATCHES/WARNINGS/ADVISORIES... AR...NONE. LA...NONE. OK...NONE. TX...NONE. && 06/05
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 625 AM CST TUE JAN 10 2012 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-101800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 625 AM CST TUE JAN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL AND SOUTHWEST ARKANSAS...NORTH CENTRAL AND NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...AND EAST AND NORTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT... SHOWERS AND EMBEDDED THUNDERSTORMS WILL CONTINUE TO DEVELOP AND SPREAD ACROSS MUCH OF THE FOUR STATE REGION TODAY AND FOR MUCH OF THE OVERNIGHT HOURS...AHEAD OF A STRONG UPPER LEVEL STORM SYSTEM OVER NORTH TEXAS...AND NEAR A SURFACE LOW PRESSURE SYSTEM CENTERED OVER SOUTHERN LOUISIANA WITH A NEARLY STATIONARY FRONTAL BOUNDARY REACHING TO THE NORTHEAST...A COLD FRONT TRAILING SOUTH FROM THE LOW/S CENTER INTO THE GULF OF MEXICO...AND AN INVERTED SURFACE TROUGH STRETCHING TO THE NORTHWEST ACROSS NORTH TEXAS. SOME OF THE HEAVIER SHOWERS AND EMBEDDED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...FROM NORTHWEST AND NORTH CENTRAL LOUISIANA INTO SOUTH CENTRAL ARKANSAS...AND FROM SOUTHWEST ARKANSAS WEST INTO EXTREME NORTHEAST TEXAS AND SOUTHEAST OKLAHOMA. WITH THE SOILS NEAR SATURATION OVER PARTS OF DEEP EAST TEXAS INTO LOWER SECTIONS OF NORTHWEST AND NORTH CENTRAL LOUISIANA...MINOR FLOODING OF URBAN AND LOW LYING AND POOR DRAINAGE AREAS WILL BE POSSIBLE. SOILS ARE ALREADY NEAR SATURATION FROM RAINFALL AMOUNTS OF TWO TO FIVE INCHES WITH ISOLATED AMOUNTS TO NEAR SIX INCHES FROM PREVIOUS RAINS. ADDITIONAL AMOUNTS OF ONE TO TWO INCHES WILL BE POSSIBLE BUT SPREAD OUT THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY... SURFACE HIGH PRESSURE WILL BE BUILDING SOUTH ACROSS THE REGION DURING THE LATE HALF OF THE WORK WEEK WITH FREEZING TEMPERATURES RETURNING TO MANY LOCATIONS NORTHWEST OF THE INTERSTATE 30 CORRIDOR WEDNESDAY NIGHT AND AREA WIDE FOR THURSDAY NIGHT AND FRIDAY NIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGERS...SKYWARN NETWORKS...AND AMATEUR RADIO PERSONNEL WILL NOT BE NEEDED TODAY OR TONIGHT. 06
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
727 AM CST TUE JAN 10 2012
TXZ108>110-124-101430-
CAMP-FRANKLIN-TITUS-WOOD-
727 AM CST TUE JAN 10 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
FRANKLIN...TITUS...WOOD AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
LEESBURG...MOUNT VERNON...NEWSOME...PURLEY...SCROGGINS AND
WINNSBORO...
AT 724 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A THUNDERSTORM 7 MILES NORTHEAST OF HAINESVILLE...OR 12
MILES SOUTH OF WINNSBORO...MOVING NORTH AT 35 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
732 AM CST TUE JAN 10 2012
TXZ110>112-125-126-137-138-101430-
CAMP-CASS-GREGG-HARRISON-MARION-MORRIS-UPSHUR-
732 AM CST TUE JAN 10 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 830 AM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
GREGG...HARRISON...MARION...MORRIS...UPSHUR...CASS AND CAMP...
INCLUDING THE FOLLOWING LOCATIONS...
CEDAR SPRINGS...DAINGERFIELD...DIANA...HUGHES SPRINGS...
JENKINS...LONE STAR AND ORE CITY...
AT 730 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A THUNDERSTORM 5 MILES SOUTH OF DIANA...OR 7 MILES NORTH
OF LONGVIEW...MOVING NORTH AT 35 MPH.
PEA SIZE HAIL IS EXPECTED WITH THIS STORM.
05SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
803 AM CST TUE JAN 10 2012
TXZ097-112-101445-
BOWIE-CASS-
803 AM CST TUE JAN 10 2012
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 845 AM CST...FOR THE FOLLOWING
COUNTIES...
IN NORTHEAST TEXAS...
CASS AND BOWIE...
INCLUDING THE FOLLOWING LOCATIONS...
ATLANTA...BIVINS...LINDEN...MAUD...QUEEN CITY AND REDWATER...
AT 800 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR LINDEN...OR 13 MILES WEST OF
ATLANTA...MOVING NORTH AT 40 MPH.
NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM.
05The Shreveport radar (KSHV), 79 km away, was scanning. The volume nearest the first event began at 14:05 UTC.
3 hail. Local standard time, as filed.
Nickel to quarter sized hail covered the ground southwest of Atlanta, Texas.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, January 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353779, 353780, 353781.